Physicians should keep in mind that severe exacerbations in patients with myasthenia gravis (MG) might be triggered by the use of gabapentin (sold under the brand name Neurontin, among others), normally used to control seizures, a case report study says.
Gabapentin is an anticonvulsant medication approved for the treatment of focal seizures (seizures caused by abnormal activity in a specific region of the brain), post-herpetic pain (nerve pain associated with shingles), and neuropathic pain.
“Although uncommon, there have been three reported cases of MG exacerbation associated with gabapentin in the literature,” the authors stated.
In this case report study, physicians from MedStar Harbor Hospital in Baltimore described the case of a man who had recurrent, uncontrollable MG exacerbations that were found to be associated with long-term use of gabapentin.
The 77-year-old man arrived at the hospital complaining of neck and arm weakness, difficulty swallowing, and double vision. In the year after his MG diagnosis, the man had had several disease flare-ups, including some that required hospitalization, where he experienced similar symptoms.
This particular episode also required hospitalization. The patient received intravenous methylprednisolone, mycophenolic acid, a high dose of Mestinon and five rounds of plasmapheresis, which together reverted the acute MG exacerbation.
Upon reviewing the medications he was routinely taking, physicians found he had been taking gabapentin to control his neuropathic pain for the past year. Because he had not been exposed to other known risk factors for MG exacerbations, including infections, surgery, or excessive stress, physicians came to believe his recurrent disease flare-ups could be associated with gabapentin.
Based on that assumption, further supported by three cases reported in the literature of MG patients experiencing exacerbations as a result of gabapentin, he discontinued treatment with it. Six months after being discharged from the hospital and stopping treatment with gabapentin, the patient had not experienced any other acute exacerbation of MG.
“The patient’s uncontrolled recurrent MG exacerbations while taking gabapentin coupled with the resolution of MG exacerbations after discontinuing gabapentin led us to believe that gabapentin contributed to this patient’s uncontrolled MG exacerbations,” the authors wrote.
“To our knowledge, this case represents the fourth case in the literature reporting gabapentin’s [harmful] effects on MG. [While] gabapentin exacerbation of MG is exceedingly rare, providers should consider it as a possible side effect of gabapentin,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?